Treatment for leg cramps at night and hip pain?
User rating for this question
Posted Sun, 16 Mar 2014 in Bones, Muscles and Joints
Answered by Dr. Rakesh Karanwal 29 minutes later
Brief Answer: Problems are due to salts/calcium deficiency Detailed Answer: Hi Mrs. XXXXXXX Thanks for your query. The commonest causes of nocturnal cramps in a hypertensive patient are:- * Blood Pressure medicines, particularly urine-forming drugs (diuretics) * Deficiency of calcium and/or Potassium in the blood * Excessive irritability of the leg muscles Pain in the hip joint and leg is apparently due to osteoporosis (thinning of the bones). Hence, I would strongly recommend the following course of action :- 1. Get your Blood Sodium, Potassium, Calcium, Vitamin D and Vitamin B12 (Methylcobalamin) done. Any deficiency detected, will improve with extra supplements of the said deficiency. 2. Start taking prophylactic supplements of Calcium (at least 1000mg/day), Vitamin D3 (Calcitriol) 0.5microgram/day, Vitamin B12 (Methylcobalamin) 1.5mg/day for strengthening of the bones, as well as, relax the leg muscles. 3. Consult your doctor and ask him if any drugs for BP are causing cramps; he will give you a substitute in case you are on an urine-forming drug. 4. A 2-weeks' course of oral Quinine (used for malaria) will abolish night cramps. By then, the blood reports would be available and- depending on the deficiency detected- daily supplements of the concerned mineral/vitamins would be prescribed by your doctor. Consult your doctor and apprise him of my opinion. I am certain that he will agree with me and order the required tests as advised. Hope I have addressed to your concerns to your complete satisfaction and you find my response helpful and informative. I will be happy to answer further queries, if any. Fond regards and have a nice day, Col (Dr.) Rakesh Karanwal